March  2013, 18(2): 467-482. doi: 10.3934/dcdsb.2013.18.467

Periodic canard trajectories with multiple segments following the unstable part of critical manifold

1. 

Institute for Information Transmission Problems, 19 Bolshoi Karetny, Moscow 127994, Russian Federation, National Research University Higher School of Economics, 20 Myasnitskaya Street, Moscow 101000

2. 

Department of Applied Mathematics, University College Cork, Ireland

3. 

Department of Applied Mathematics, University College, Cork

Received  October 2011 Revised  March 2012 Published  November 2012

We consider a scalar fast differential equation which is periodically driven by a slowly varying input. Assuming that the equation depends on $n$ scalar parameters, we present simple sufficient conditions for the existence of a periodic canard solution, which, within a period, makes $n$ fast transitions between the stable branch and the unstable branch of the folded critical curve. The closed trace of the canard solution on the plane of the slow input variable and the fast phase variable has $n$ portions elongated along the unstable branch of the critical curve. We show that the length of these portions and the length of the time intervals of the slow motion separated by the short time intervals of fast transitions between the branches are controlled by the parameters.
Citation: Alexander M. Krasnosel'skii, Edward O'Grady, Alexei Pokrovskii, Dmitrii I. Rachinskii. Periodic canard trajectories with multiple segments following the unstable part of critical manifold. Discrete and Continuous Dynamical Systems - B, 2013, 18 (2) : 467-482. doi: 10.3934/dcdsb.2013.18.467
References:
[1]

B. Appelbe, D. Rachinskii and A. Zhezherun, Hopf bifurcation in a van der Pol type oscillator with magnetic hysteresis, Physica B, 40 (2008), 301-304.

[2]

V. I. Arnold, V. S. Afraimovich, Yu. S. Il'yashenko and L. P. Shil'nikov, Theory of Bifurcations, in "Dynamical Systems'' (ed. V. Arnold), 5, Encyclopedia of Mathematical Sciences, New York, Springer, 1994.

[3]

S. Aubry, Exact models with a complete Devil's staircase, J. Phys. C: Solid State Phys., 16 (1983), 2497-2508.

[4]

Z. Balanov, W. Krawcewicz, D. Rachinskii and A. Zhezherun, "Hopf Bifurcation in Symmetric Networks of Coupled Oscillators with Hysteresis," J. Dyn. Diff. Equat., (2012). doi: 10.1007/s10884-012-9271-4.

[5]

E. Benoit, Chasse au canard. II. Tunnels-entonnoirs-peignes, Collect. Math., 32 (1981), 37-74.

[6]

P.-A. Bliman, A. M. Krasnosel'skii and D. I. Rachinskii, Sector estimates of nonlinearities and the existence of self-oscillations in control systems, Automat. Remote Control, 61 (2000), 889-903.

[7]

E. Bouse, A. M. Krasnosel'skii, A. V. Pokrovskii and D. I. Rachinskii, Nonlocal branches of cycles, bistability, and topologically persistent mixed mode oscillations, Chaos, 18 (2008), 015109.

[8]

M. Brφns, Canard explosion of limit cycles in templator models of self-replication mechanisms, J. Chem. Phys., 134 (2011), 144105.

[9]

J. L. Callot, F. Diener and M. Diener, Le probleme de la "chasse au canard'', C. R. Acad. Sci. Paris Ser. A-B, 286 (1978), A1059-A1061.

[10]

K. Deimling, "Nonlinear Functional Analysis,'' Springer, 1980.

[11]

M. Desroches, B. Krauskopf and H. M. Osinga, Numerical continuation of canard orbits in slow-fast dynamical systems, Nonlinearity, 23 (2010), 739-765. doi: 10.1088/0951-7715/23/3/017.

[12]

R. L. Devaney, "An Introduction to Chaotic Dynamical Systems," Redwood City, CA: Addison-Wesley, 1987.

[13]

P. Diamond, N. A. Kuznetsov and D. I. Rachinskii, On the Hopf bifurcation in control systems with a bounded nonlinearity asymptotically homogeneous at infinity, J. Differential Equations, 175 (2001), 1-26.

[14]

P. Diamond, D. Rachinskii and M. Yumagulov, Stability of large cycles in a nonsmooth problem with Hopf bifurcation at infinity, Nonlinear Anal. Theory, Methods, Appl., 42 (2000), 1017-1031.

[15]

, "Dynamic Bifurcations,", Lecture Notes in Math. 1493, (1493). 

[16]

V. Gol'dshtein, A. Zinoviev, V. Sobolev and E. Shchepakina, Criterion for thermal explosion with reactant consumption in a dusty gas, Proc. London Roy. Soc. A, 452 (1996), 2103-2119. doi: 10.1098/rspa.1996.0111.

[17]

J. Guckenheimer, K. Hoffman and W. Weckesser, Numerical computation of canards, Int. J. Bifurcation Chaos Appl. Sci. Eng., 10 (2000), 2669-2687.

[18]

J. Guckenheimer and M. D. Lamar, Periodic orbit continuation in multiple time scale systems, in "Numerical Continuation Methods for Dynamical Systems: Path Following and Boundary Value Problems" (eds B. Krauskopf, H. M. Osinga and J. Galan-Vioque), Berlin, Springer, (2007), 253-268.

[19]

A. M. Krasnosel'skii and M. A. Krasnosel'skii, Vector fields in the direct product of spaces, and applications to differential equations, Differential Equations, 33 (1997), 59-66.

[20]

A. M. Krasnosel'skii, N. A. Kuznetsov and D. I. Rachinskii, On resonant differential equations with unbounded non-linearities, Zeitshrift für Analysis und ihre Anwendungen, 21 (2002), 639-668.

[21]

A. M. Krasnosel'skii, N. A. Kuznetsov and D. I. Rachinskii, Resonant equations with unbounded nonlinearities, Doklady Mathematics, 62 (2000), 44-48.

[22]

A. M. Krasnosel'skii, R. Mennicken and D. I. Rachinskii, Small periodic solutions generated by sublinear terms, J. Differential Equations, 179 (2002), 97-132.

[23]

A. M. Krasnosel'skii and D. I. Rachinskii, Continua of cycles of higher-order equations, Differential Equations, 39 (2003), 1690-1702.

[24]

A. M. Krasnosel'skii and D. I. Rachinskii, Existence of continua of cycles in hamiltonian control systems, Aut. Remote Control, 62 (2001), 227-235. doi: 10.1023/A:1002842206198.

[25]

A. M. Krasnosel'skii and D. I. Rachinskii, Continuous branches of cycles in systems with nonlinearizable nonlinearities, Doklady Mathematics, 67 (2003), 153-157.

[26]

A. M. Krasnosel'skii and D. I. Rachinskii, Nonlinear Hopf bifurcations, Doklady Mathematics, 61 (2000), 389-392.

[27]

A. M. Krasnosel'skii and D. I. Rachinskii, On continua of cycles in systems with hysteresis, Doklady Mathematics, 63 3 (2001), 339-344.

[28]

A. M. Krasnosel'skii and D. I. Rachinskii, On a bifurcation governed by hysteresis nonlinearity, NoDEA: Nonlinear Differential Equations Appl., 9 (2002), 93-115.

[29]

M. A. Krasnosel'skii and P. P. Zabreiko, "Geometrical Methods of Nonlinear Analysis," Springer, 1984.

[30]

A. Pokrovskii and D. Rachinskii, Effect of positive feedback on Devil's staircase input-output relationship,, DCDS-S, (). 

[31]

A. Pokrovskii, D. Rachinskii, V. Sobolev and A. Zhezherun, Topological degree in analysis of canard-type trajectories in 3-D systems, Applicable Analysis: Int. J., 90 (2011), 1123-1139.

[32]

A. Pokrovskii, E. Shchepakina and V. Sobolev, Canard doublet in Lotka-Volterra type model, J. Phys. Conf. Ser., 138 (2008), 012019.

[33]

A. Pokrovskii and A. Zhezherun, Topological method for analysis of periodic canards, Automat. Remote Control, 70 (2009), 967-981.

[34]

A. Pokrovskii and A. Zhezherun, Topological degree in analysis of chaotic behavior in singularly perturbed systems, Chaos, 18 (2008), 023130.

[35]

M. Sekikawa, N. Inaba and T. Tsubouchi, Chaos via duck solution breakdown in a piecewise linear van der Pol oscillator driven by an extremely small periodic perturbation, Physica D, 194 (2004), 227-249.

[36]

, "Singular Perturbations and Hysteresis,", (eds. M. P. Mortell, (2005). 

[37]

V. A. Sobolev, Geometry of singular perturbations: Critical cases, in "Singular Perturbations and Hysteresis" (eds. R. E. O'Malley, M. P. Mortell, A.V. Pokrovskii and V. A. Sobolev), SIAM, (2005), 153-206.

show all references

References:
[1]

B. Appelbe, D. Rachinskii and A. Zhezherun, Hopf bifurcation in a van der Pol type oscillator with magnetic hysteresis, Physica B, 40 (2008), 301-304.

[2]

V. I. Arnold, V. S. Afraimovich, Yu. S. Il'yashenko and L. P. Shil'nikov, Theory of Bifurcations, in "Dynamical Systems'' (ed. V. Arnold), 5, Encyclopedia of Mathematical Sciences, New York, Springer, 1994.

[3]

S. Aubry, Exact models with a complete Devil's staircase, J. Phys. C: Solid State Phys., 16 (1983), 2497-2508.

[4]

Z. Balanov, W. Krawcewicz, D. Rachinskii and A. Zhezherun, "Hopf Bifurcation in Symmetric Networks of Coupled Oscillators with Hysteresis," J. Dyn. Diff. Equat., (2012). doi: 10.1007/s10884-012-9271-4.

[5]

E. Benoit, Chasse au canard. II. Tunnels-entonnoirs-peignes, Collect. Math., 32 (1981), 37-74.

[6]

P.-A. Bliman, A. M. Krasnosel'skii and D. I. Rachinskii, Sector estimates of nonlinearities and the existence of self-oscillations in control systems, Automat. Remote Control, 61 (2000), 889-903.

[7]

E. Bouse, A. M. Krasnosel'skii, A. V. Pokrovskii and D. I. Rachinskii, Nonlocal branches of cycles, bistability, and topologically persistent mixed mode oscillations, Chaos, 18 (2008), 015109.

[8]

M. Brφns, Canard explosion of limit cycles in templator models of self-replication mechanisms, J. Chem. Phys., 134 (2011), 144105.

[9]

J. L. Callot, F. Diener and M. Diener, Le probleme de la "chasse au canard'', C. R. Acad. Sci. Paris Ser. A-B, 286 (1978), A1059-A1061.

[10]

K. Deimling, "Nonlinear Functional Analysis,'' Springer, 1980.

[11]

M. Desroches, B. Krauskopf and H. M. Osinga, Numerical continuation of canard orbits in slow-fast dynamical systems, Nonlinearity, 23 (2010), 739-765. doi: 10.1088/0951-7715/23/3/017.

[12]

R. L. Devaney, "An Introduction to Chaotic Dynamical Systems," Redwood City, CA: Addison-Wesley, 1987.

[13]

P. Diamond, N. A. Kuznetsov and D. I. Rachinskii, On the Hopf bifurcation in control systems with a bounded nonlinearity asymptotically homogeneous at infinity, J. Differential Equations, 175 (2001), 1-26.

[14]

P. Diamond, D. Rachinskii and M. Yumagulov, Stability of large cycles in a nonsmooth problem with Hopf bifurcation at infinity, Nonlinear Anal. Theory, Methods, Appl., 42 (2000), 1017-1031.

[15]

, "Dynamic Bifurcations,", Lecture Notes in Math. 1493, (1493). 

[16]

V. Gol'dshtein, A. Zinoviev, V. Sobolev and E. Shchepakina, Criterion for thermal explosion with reactant consumption in a dusty gas, Proc. London Roy. Soc. A, 452 (1996), 2103-2119. doi: 10.1098/rspa.1996.0111.

[17]

J. Guckenheimer, K. Hoffman and W. Weckesser, Numerical computation of canards, Int. J. Bifurcation Chaos Appl. Sci. Eng., 10 (2000), 2669-2687.

[18]

J. Guckenheimer and M. D. Lamar, Periodic orbit continuation in multiple time scale systems, in "Numerical Continuation Methods for Dynamical Systems: Path Following and Boundary Value Problems" (eds B. Krauskopf, H. M. Osinga and J. Galan-Vioque), Berlin, Springer, (2007), 253-268.

[19]

A. M. Krasnosel'skii and M. A. Krasnosel'skii, Vector fields in the direct product of spaces, and applications to differential equations, Differential Equations, 33 (1997), 59-66.

[20]

A. M. Krasnosel'skii, N. A. Kuznetsov and D. I. Rachinskii, On resonant differential equations with unbounded non-linearities, Zeitshrift für Analysis und ihre Anwendungen, 21 (2002), 639-668.

[21]

A. M. Krasnosel'skii, N. A. Kuznetsov and D. I. Rachinskii, Resonant equations with unbounded nonlinearities, Doklady Mathematics, 62 (2000), 44-48.

[22]

A. M. Krasnosel'skii, R. Mennicken and D. I. Rachinskii, Small periodic solutions generated by sublinear terms, J. Differential Equations, 179 (2002), 97-132.

[23]

A. M. Krasnosel'skii and D. I. Rachinskii, Continua of cycles of higher-order equations, Differential Equations, 39 (2003), 1690-1702.

[24]

A. M. Krasnosel'skii and D. I. Rachinskii, Existence of continua of cycles in hamiltonian control systems, Aut. Remote Control, 62 (2001), 227-235. doi: 10.1023/A:1002842206198.

[25]

A. M. Krasnosel'skii and D. I. Rachinskii, Continuous branches of cycles in systems with nonlinearizable nonlinearities, Doklady Mathematics, 67 (2003), 153-157.

[26]

A. M. Krasnosel'skii and D. I. Rachinskii, Nonlinear Hopf bifurcations, Doklady Mathematics, 61 (2000), 389-392.

[27]

A. M. Krasnosel'skii and D. I. Rachinskii, On continua of cycles in systems with hysteresis, Doklady Mathematics, 63 3 (2001), 339-344.

[28]

A. M. Krasnosel'skii and D. I. Rachinskii, On a bifurcation governed by hysteresis nonlinearity, NoDEA: Nonlinear Differential Equations Appl., 9 (2002), 93-115.

[29]

M. A. Krasnosel'skii and P. P. Zabreiko, "Geometrical Methods of Nonlinear Analysis," Springer, 1984.

[30]

A. Pokrovskii and D. Rachinskii, Effect of positive feedback on Devil's staircase input-output relationship,, DCDS-S, (). 

[31]

A. Pokrovskii, D. Rachinskii, V. Sobolev and A. Zhezherun, Topological degree in analysis of canard-type trajectories in 3-D systems, Applicable Analysis: Int. J., 90 (2011), 1123-1139.

[32]

A. Pokrovskii, E. Shchepakina and V. Sobolev, Canard doublet in Lotka-Volterra type model, J. Phys. Conf. Ser., 138 (2008), 012019.

[33]

A. Pokrovskii and A. Zhezherun, Topological method for analysis of periodic canards, Automat. Remote Control, 70 (2009), 967-981.

[34]

A. Pokrovskii and A. Zhezherun, Topological degree in analysis of chaotic behavior in singularly perturbed systems, Chaos, 18 (2008), 023130.

[35]

M. Sekikawa, N. Inaba and T. Tsubouchi, Chaos via duck solution breakdown in a piecewise linear van der Pol oscillator driven by an extremely small periodic perturbation, Physica D, 194 (2004), 227-249.

[36]

, "Singular Perturbations and Hysteresis,", (eds. M. P. Mortell, (2005). 

[37]

V. A. Sobolev, Geometry of singular perturbations: Critical cases, in "Singular Perturbations and Hysteresis" (eds. R. E. O'Malley, M. P. Mortell, A.V. Pokrovskii and V. A. Sobolev), SIAM, (2005), 153-206.

[1]

Mi-Young Kim. Uniqueness and stability of positive periodic numerical solution of an epidemic model. Discrete and Continuous Dynamical Systems - B, 2007, 7 (2) : 365-375. doi: 10.3934/dcdsb.2007.7.365

[2]

Vladimir Sobolev. Canard cascades. Discrete and Continuous Dynamical Systems - B, 2013, 18 (2) : 513-521. doi: 10.3934/dcdsb.2013.18.513

[3]

Erik Kropat, Silja Meyer-Nieberg, Gerhard-Wilhelm Weber. Singularly perturbed diffusion-advection-reaction processes on extremely large three-dimensional curvilinear networks with a periodic microstructure -- efficient solution strategies based on homogenization theory. Numerical Algebra, Control and Optimization, 2016, 6 (2) : 183-219. doi: 10.3934/naco.2016008

[4]

Freddy Dumortier, Robert Roussarie. Birth of canard cycles. Discrete and Continuous Dynamical Systems - S, 2009, 2 (4) : 723-781. doi: 10.3934/dcdss.2009.2.723

[5]

Zhiyuan Geng, Wei Wang, Pingwen Zhang, Zhifei Zhang. Stability of half-degree point defect profiles for 2-D nematic liquid crystal. Discrete and Continuous Dynamical Systems, 2017, 37 (12) : 6227-6242. doi: 10.3934/dcds.2017269

[6]

Yaping Wu, Xiuxia Xing, Qixiao Ye. Stability of travelling waves with algebraic decay for $n$-degree Fisher-type equations. Discrete and Continuous Dynamical Systems, 2006, 16 (1) : 47-66. doi: 10.3934/dcds.2006.16.47

[7]

Yaping Wu, Xiuxia Xing. Stability of traveling waves with critical speeds for $P$-degree Fisher-type equations. Discrete and Continuous Dynamical Systems, 2008, 20 (4) : 1123-1139. doi: 10.3934/dcds.2008.20.1123

[8]

Ningning Ye, Zengyun Hu, Zhidong Teng. Periodic solution and extinction in a periodic chemostat model with delay in microorganism growth. Communications on Pure and Applied Analysis, 2022, 21 (4) : 1361-1384. doi: 10.3934/cpaa.2022022

[9]

Andrejs Reinfelds, Klara Janglajew. Reduction principle in the theory of stability of difference equations. Conference Publications, 2007, 2007 (Special) : 864-874. doi: 10.3934/proc.2007.2007.864

[10]

Guillaume Bal, Alexandre Jollivet. Generalized stability estimates in inverse transport theory. Inverse Problems and Imaging, 2018, 12 (1) : 59-90. doi: 10.3934/ipi.2018003

[11]

G. Leugering, Marina Prechtel, Paul Steinmann, Michael Stingl. A cohesive crack propagation model: Mathematical theory and numerical solution. Communications on Pure and Applied Analysis, 2013, 12 (4) : 1705-1729. doi: 10.3934/cpaa.2013.12.1705

[12]

Thi-Bich-Ngoc Mac. Existence of solution for a system of repulsion and alignment: Comparison between theory and simulation. Discrete and Continuous Dynamical Systems - B, 2015, 20 (9) : 3013-3027. doi: 10.3934/dcdsb.2015.20.3013

[13]

Frédéric Mazenc, Michael Malisoff, Patrick D. Leenheer. On the stability of periodic solutions in the perturbed chemostat. Mathematical Biosciences & Engineering, 2007, 4 (2) : 319-338. doi: 10.3934/mbe.2007.4.319

[14]

Dominika Pilarczyk. Asymptotic stability of singular solution to nonlinear heat equation. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 991-1001. doi: 10.3934/dcds.2009.25.991

[15]

Elena Shchepakina, Olga Korotkova. Canard explosion in chemical and optical systems. Discrete and Continuous Dynamical Systems - B, 2013, 18 (2) : 495-512. doi: 10.3934/dcdsb.2013.18.495

[16]

Freddy Dumortier, Robert Roussarie. Canard cycles with two breaking parameters. Discrete and Continuous Dynamical Systems, 2007, 17 (4) : 787-806. doi: 10.3934/dcds.2007.17.787

[17]

Claudianor O. Alves. Existence of periodic solution for a class of systems involving nonlinear wave equations. Communications on Pure and Applied Analysis, 2005, 4 (3) : 487-498. doi: 10.3934/cpaa.2005.4.487

[18]

Jingli Ren, Zhibo Cheng, Stefan Siegmund. Positive periodic solution for Brillouin electron beam focusing system. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 385-392. doi: 10.3934/dcdsb.2011.16.385

[19]

Kaifa Wang, Aijun Fan. Uniform persistence and periodic solution of chemostat-type model with antibiotic. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 789-795. doi: 10.3934/dcdsb.2004.4.789

[20]

Zhibo Cheng, Xiaoxiao Cui. Positive periodic solution for generalized Basener-Ross model. Discrete and Continuous Dynamical Systems - B, 2020, 25 (11) : 4361-4382. doi: 10.3934/dcdsb.2020101

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (71)
  • HTML views (0)
  • Cited by (4)

[Back to Top]